New Jersey, 2003

Flood in New Jersey, June 13 to 14, 2003

June 13 to 14, 2003 · NWS PHI · 1 event in 1 county or zone

Runoff from thunderstorms that occurred during the evening of the 12th led to minor flooding along the Rockaway River during the evening of the 13th. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Runoff from thunderstorms that occurred during the evening of the 12th led to minor flooding along the Rockaway River during the evening of the 13th. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 630 p.m. EDT on the 13th through 225 a.m. EDT on the 14th. It crested at 5.03 feet at 10 p.m. EDT on the 13th. Storm totals from the evening of the 12th included 1.98 inches in Montville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 13, 3:10 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EDT FRI JUN 13 2003

LOOKS LIKE SOME LIGHT AT THE END OF THE TUNNEL IN TERMS OF GETTING
SEVERAL DAYS IN A ROW WITH NO RAIN...BUT FIRST WE HAVE TO MAKE IT
THROUGH SATURDAY.

A COLD FRONT APPROACHING FROM THE WEST WILL SLOWLY MAKE ITS WAY EAST
DURING THE NEXT 24 TO 36 HOURS...CROSSING THE CWA SAT AFTN INTO SUN
MORNING. SHOWERS AND THUNDERSTORMS ARE FIRING UP IN THE SOUPY
AIRMASS AHEAD OF THIS FRONT THIS AFTN...AND SOME COULD PRODUCE GUSTY
WINDS AND HAIL THIS EVENING. PERHAPS A BIGGER CONCERN IS THE POTENTIAL
FOR HEAVY RAIN...ESPECIALLY OVER THE NORTHERN PORTIONS OF THE CWA
WHERE OVER 5 INCHES OF RAIN WAS REPORTED TO HAVE FALLEN LAST NIGHT.
THIS AREA CAN/T HANDLE ANY MORE RAIN...HENCE THE FLOOD WATCH REMAINS
IN EFFECT FOR THE AREA THROUGH MIDNIGHT.

THERE COULD BE A BRIEF RESPITE FROM THE RAIN DURING THE MORNING
HOURS SATURDAY...AND MAYBE EVEN A JUST A FEW BRIGHT SPOTS IN THE
SKY...BUT SHOWERS CANNOT BE RULED OUT ANYTIME SAT MORNING. AS THE
FRONT GETS CLOSER...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS DURING THE AFTN AND EVENING. SOME THUNDERSTORMS COULD BE
SEVERE BUT WE WILL WAIT FOR THE NEXT MODEL CYCLE TO MENTION THIS IN
THE FORECAST. AS THE FRONT PUSHES OFF THE COAST LATE SAT NIGHT AND
EARLY SUN MORNING...CLEARING SKIES WILL USHER IN SOME SUNNY WEATHER
FOR SUN THROUGH AT LEAST MIDWEEK.

HAVE FOLLOWED GFS GUIDANCE TEMPS IN THIS FCST PACKAGE WITH SOME
TWEEKS HERE AND THERE.

THANKS LWX AND OKX FOR PROVIDING BACKUP TODAY WHILE WE WORKED ON OUR
UPS.

FCSTID =   24
MPO   62  75  60  71 /  70  50  30  10
ABE   64  82  62  78 /  70  50  30  10
RDG   64  82  62  78 /  70  50  30  10
PHL   68  84  66  80 /  70  50  40  10
12N   62  79  60  75 /  70  50  30  10
SMQ   65  83  63  79 /  70  50  40  10
TTN   67  84  65  80 /  70  50  40  10
MIV   65  84  63  80 /  70  50  40  30
ACY   65  75  63  77 /  70  50  40  30
ILG   67  84  65  80 /  70  50  40  10
DOV   65  83  63  80 /  70  50  40  30
GED   65  84  63  80 /  70  50  40  30
ESN   65  82  63  80 /  70  50  40  30

.PHI...
DE...NONE.
MD...NONE.
NJ...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES NJZ001...NJZ007>008.
PA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES PAZ054>055...PAZ060>062.

JJM
Hazardous weather outlook, Jun 13, 4:30 AM EST, 13 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A FLASH FLOOD WATCH HAS BEEN EXTENDED INTO THIS EVENING FOR THE
FOLLOWING COUNTIES, BERKS, LEHIGH, NORTHAMPTON, CARBON, MONROE,
SUSSEX NJ, WARREN AND MORRIS.

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THIS AFTERNOON
AND THIS EVENING IN SOUTHEASTERN PENNSYLVANIA, CENTRAL AND SOUTHERN
NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Morris

When
June 13, 5:30 PM EST to June 14, 1:25 AM EST
Where
Morris forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364110.